Gurjeet Kang, DO, Lakshminarasimhan Venu, MD, Michael Quinn, DO, Christopher L. Orpiano, DO, Joseph Staffetti, MD, Dilip Ghanekar, MD
Regional Medical Center Bayonet Point, Hudson, FL
Introduction: Over the past decade immune-checkpoint inhibitors have been playing an increasing role in cancer treatment. One of the targets of these therapies is the Programmed Death (PD-1) protein; a protein that prevents T cells from recognizing and attacking inflamed tissues and cancer cells. Our reports describes a case in which a patient treated with nivolumab, a PD-1 inhibitor, presented with endoscopic findings characteristic of ulcerative colitis (UC).
Case Description/Methods: Our case involves a 69-year-old male with past medical history of metastatic melanoma who presented with complaints of diarrhea rectal bleeding. Patient was on nivolumab 3 mg/kg every 2 weeks which was started 5 months ago. He reported lower abdominal cramping , bright rectal bleeding and diarrhea ongoing for 4 days. Physical examination was significant for moderate tenderness to palpation in lower abdomen. Initial abnormal laboratory results including hemoglobin of 11.2 g/dL otherwise unremarkable comprehensive metabolic panel. On computed tomography (CT) of abdomen and pelvis he was noted to have marked colitis involving the ascending, transverse and descending colon. All the following stool testing was negative for clostridium difficile, stool cultures camplyobacter, salmonella, shigella, ova and parasite. Patient was noted to have pancolitis on colonoscopy and pathology showed acute and chronic inflammation with superficial ulceration. Nivolumab was stopped and he was started on IV methylprednisolone 80 mg TID. Patient had little improvement over the next three days and hemoglobin decreased to 8.0 g/dL. Therefore he was given a dose of infliximab 5 mg/kg. His symptoms improved and he was in complete clinical remission soon after discharge. Patient was continued on oral prednisone 100 mg daily and instructed to taper slowly over the coming months.
Discussion: The PD-1 pathway will continue to be manipulated in future cancer treatments. Inhibition of PD-1 pathway in mice has resulted in various autoimmune diseases. In a safety profile study with 576 patients on nivolumab dosing of 3 mg/kg the most common adverse effect was noted to be a fatigue in 25% of patients. The incidence of grade 3 or 4 colitis was noted to be present in 0.7% of patients or 4 in total. Although the incidence of severe colitis may be low, infectious etiology must be ruled out prior to initiating immunosuppressive therapy. Patients with corticosteroid resistant colitis should have prompt initiation of infliximab therapy.
Citation: Gurjeet Kang, DO, Lakshminarasimhan Venu, MD, Michael Quinn, DO, Christopher L. Orpiano, DO, Joseph Staffetti, MD, Dilip Ghanekar, MD. P1113 - A RARE CASE OF NIVOLUMAB-INDUCED COLITIS. Program No. P1113. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.